After many months and many doctors we think we may have my diagnosis narrowed down to EM. I posted before regarding my swollen red foot, just one foot having symptoms no where else really. The doctors have ruled out CRPS, Raynauds, autoimmune diseases, cancers, lymphedema, vasculitis, arthritis, and others from many blood panels, ultrasounds, MRI exams. I have a follow up MRI to see the progress of bone marrow edema that showed on the MRI last time that the technician associated with Raynauds. Anyways, the doctor is sending me to a neurologist next for further neurological studies I guess related to EM since EM is considered a neurological disease?
He also prescribed me NIFEDIPINE in the mean time. Well I took my first dose today and had a horrible reaction. My foot that experiences the EM symptoms for way worse, super red and swollen. The swelling extended up my leg through my calf even. My other foot was also mildly red, but not swollen. The swelling and redness lasted all day for over 6 hours straight. I also experienced chills, rapid heart rate, and a horrible headache to which I had to lie down for three hours. Needless to say, the doctors office told me to stop taking the meds and come in on Friday to discuss.
Has anyone else been prescribed this for EM and had a similar reaction? It really made my redness and swelling so much worse I wonder why this could be?
I have not been prescribed nifedipine but it is a very potent vasodilator. It seems as though they presumed you had Raynaud’s from your MRI which would explain why they would prescribe nifedipine to open up your blood vessels and prevent them from over-constricting. But for EM it can be a nightmare for this exact reason. It is very rarely used for EM but can also actually be the precipitating factor of EM as well. By causing serious vasodilation, it lowers your blood pressure which your heart tries to compensate for by raising your HR. It sounds as though you just had a bad reaction to the medication, not an allergic one at least. At least you know to stay away from any type of vasodilator or calcium channel blocker going forwards.
Thank you that is so helpful, yes I was referred to this doctor (vascular doctor) as the orthopedic surgeon that ordered my MRI assumed Raynauds due to my MRI imaging results. But the vascular doctor confirmed I did not have Raynauds, as he has seen many Raynauds cases he said and my symptoms do not fit, and instead he believes my symptoms to be probable EM. I wonder why he would have prescribed me this medication then. I will discuss with him further this week at my appointment. Possibly my reaction to the medication can confirm an EM diagnosis. We’ll see! Still have my appointment with a neurologist who I assume will know more about EM since I have read it is considered a neurological disease.
Oh yes I remember my experience with it, get off it asap and never take it again, it makes flares so much worse
Vasodilators are often prescribed to help EM as quite a large proportion of cases can be due to a lack of blood flow that leads to hyperemia under aggravating conditions, which can seem like Raynaud’s. They are very similar in that they can cause vasospasms but have opposite triggers. Raynaud’s is more common so it makes sense to rule it out first. But back to my point, a lot of people find relief with calcium channel blockers and magnesium (which is a natural calcium channel blocker) so vasodilators definitely aren’t out of the scope for EM treatment but starting with nifedipine is a bold move considering how strong it is.
Made me worse. I have both conditions and sometimes wonder if the nifedipine contributed to the onset of my EM being so severe. My Raynaud’s is severe and I’ll never know the answer to my hunch, but that med was very traumatizing for me, along with most of the others.
prescribed a sister medication and made me much worse. Doc said I would eventually adapt and it was a horrible experience for me because I never did.
Could not tolerate Nifedipine at all, tried amlodipine and also could not adjust. I do not have raynaulds, but I have a mixture cold/warm extremities…and cold induced subsequent warming/flaring is in part contributing to my symptoms. Diltiazem helped for me as did a warmer home. Diltiazem won’t cause your heart to race like the others did and worth to try if your doc or you think your feet are cold before they get warm.